Virginia, 2024

Flash Flooding and Flooding in Virginia, September 29 to 30, 2024

September 29 to 30, 2024 · NWS LWX · 21 events in 8 counties and zones

More heavy rain occurred due to plenty of moisture and lift around the Blue Ridge Mountains of central Virginia. The ground was already saturated due to previous rainfall, so this led to more instances of flooding and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

More heavy rain occurred due to plenty of moisture and lift around the Blue Ridge Mountains of central Virginia. The ground was already saturated due to previous rainfall, so this led to more instances of flooding and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 29, 2:52 AM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 29, 2:52 AM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
352 AM EDT Sun Sep 29 2024

.SYNOPSIS...
An upper level low will propagate eastward the next several
days, bringing occasional showers and possible thunderstorms. A
cold front will move through midweek with high pressure
building thereafter.

&&

.SHORT TERM /THROUGH TUESDAY NIGHT/...
Low clouds have redeveloped and will persist through the morning
given the moist northeasterly flow. A few showers have developed
as a result of increased lift associated with the ULL slowly
moving east from the Ohio Valley. These are expected to increase
through the afternoon as the ULL inches closer.

Expect showers to be slow moving and be capable of generating
locally heavy rainfall in areas of terrain. Given swollen small
creeks and rivers in some areas west of the Blue Ridge,
particularly the Shenandoah River, some flooding is possible.
6-hour FFG is notably low, right around 1" for most areas west
of the Blue Ridge south of US-50. The most intense period of
rainfall looks to be late tonight through Monday evening with
PWs right around 1.5" and low-cape values. Given the residual
tropical airmass, expecting these showers/storms to be efficient
rainfall producers. A Flood Watch may become necessary today
into Monday for this area.

Soggy weather will continue through Tue night with
continued periods of rain and cloudcover.

Temperature wise, forecast highs today are expected to be in
the 70s for most. Cooler Monday as the flow strengthens out of
the east highs in the 60s/near 70. Even cooler Tuesday with 60s
for most. Little of a diurnal trend in temps with overnight lows
in thte 50s/60s. Low Td/T depressions yield the potential for
nightly fog in areas that receive rain.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Centered across the higher latitudes of Canada is a potent upper
level low. At the same time, a longwave trough extends southward
yielding a fairly amplified synoptic pattern. The lead height falls
drag a cold front through the local area on Wednesday morning. This
eastward propagating boundary exits into the Atlantic with winds
shifting to northwesterly in the wake. The arrival of high pressure
dries the region out after a lengthy wet pattern. By late Thursday
afternoon, winds eventually shift to south to southeasterly. This
leads to a gradual warming trend by late in the work week. Lower
elevations could see high temperatures into the upper 70s to low 80s.
Several days of dry weather are expected heading into the weekend.

Eventually another cold front approaches by late Friday. There are
questions in terms of timing given some model spread. Solutions are
unanimous being dry with the frontal passage though. It appears that
each day will provide plenty of sunshine, particularly after the
stretch of cloud filled days this past week. However, expect
temperatures to fall some given the cold advection pattern. Most
readings hold steady in the low/mid 70s on Saturday before dropping
into the upper 60s to low 70s by the end of the weekend. The pattern
aloft yields brief height rises ahead of the next weather maker
nearing the north-central U.S.

&&

.AVIATION /07Z SUNDAY THROUGH THURSDAY/...
IFR CIGs have overtaken the airfields over the past couple of
hours given moist northeast winds. Some improvement to MVFR is
expected this afternoon before a return to IFR conditions
tonight. IFR to low-end MVFR CIGs are expected through Tuesday
night. Occasional showers and even a thunderstorm are expected
today into Monday, with slightly lesser chances on Tuesday. As
the upper level low moves east later Tuesday night through VFR
conditions will return. Winds generally east through Tuesday at
5-10 kts before turning northeasterly Tuesday night ahead of the
front.

VFR conditions are expected for Wednesday and Thursday. The
forecast is dry in the wake of a cold front that pushes through
early Wednesday. Any morning cloud cover should erode by midday
Wednesday. Mainly northwesterly winds are likely behind the cold
front before shifting to northerly by late Wednesday.
Eventually winds turn more south to southeasterly on Thursday
afternoon.

&&

.MARINE...
Several periods of SCA level winds are possible in the short
term. The first is this evening across the northern Chesapeake
Bay. Currently favoring 15 kt winds with a few to 18 kts. May
need a MWS to handle this or an SCA if confidence increases.
Next potential is Monday afternoon/evening. Better potential for
SCAs during this time, but given period 3/4 will wait to issue.
SCAs may linger into Tuesday as well.

Otherwise, isolated t-storms are also possible Sunday and
Monday across the waters.

A cold front pushes across the waters on Wednesday morning. North to
northwesterly winds occur in the wake with some channeling effects
possible. While not explicitly shown, a few locations could push to
near Small Craft Advisory levels. Winds shift to south to
southeasterly by Thursday afternoon.

&&

.TIDES/COASTAL FLOODING...
As a slow moving upper low approaches from the west, onshore flow
will continue. This results in additional minor coastal flooding
which likely continues through Tuesday. Coastal Flood Advisories are
in place through Monday evening across the D.C. Southwest
Waterfront, Solomon's Island, Annapolis, and Dahlgren. Water levels
finally begin to recede Wednesday as winds become northwesterly with
a cold frontal passage.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 2 PM EDT Monday for DCZ001.
MD...Small Craft Advisory from 4 PM this afternoon to 2 AM EDT
     Monday for MDZ008.
     Coastal Flood Advisory until 2 PM EDT Monday for MDZ014-016-
     018.
VA...Coastal Flood Advisory until 2 PM EDT Monday for VAZ057.
WV...None.
MARINE...Small Craft Advisory from 4 PM this afternoon to 2 AM EDT
     Monday for ANZ530>533-539>541.

&&

SYNOPSIS...CPB
SHORT TERM...CPB
LONG TERM...BRO
AVIATION...BRO/CPB
MARINE...CPB
TIDES/COASTAL FLOODING...BRO
Hazardous weather outlook, Sep 29, 3:41 AM EST, 30 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
441 AM EDT Sun Sep 29 2024

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-300845-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
441 AM EDT Sun Sep 29 2024

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-300845-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
441 AM EDT Sun Sep 29 2024

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

River Flood Warnings remain in effect for portions of the
Shenandoah River.

Heavy rainfall may cause isolated instances of flooding along and
west of the Blue Ridge this afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

River Flood Warnings continue for the Shenandoah River through
late Sunday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-300845-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
441 AM EDT Sun Sep 29 2024

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

Heavy rainfall may cause isolated instances of flooding this
afternoon into tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 65 km away, was scanning. The volume nearest the first event began at 09:12 UTC.

Open the radar archive at this moment

Event by event

16 flood, 5 flash flood. Local standard time, as filed.

Flood, Warren

When
September 29, 4:11 AM EST to 11:55 AM EST
Where
Warren County, 1.81 mi NNE of Front Royal Warn Arp to 1.72 mi WSW of Riverton
Cause
Heavy Rain / Tropical System
Reported by
River/Stream Gage
Coordinates
38.942, -78.232

A river gauge located on the Shenandoah River at Front Royal reach minor flood stage (12ft) with crest of 12.35 feet. At 12 feet, backwater flooding begins to creep up Luray Avenue toward the railroad trestle. A riverside parking area at the end of Luray Avenue is flooded.

Flash Flood, Greene

When
September 29, 6:30 PM EST to 6:50 PM EST
Where
Greene County, 0.71 mi NNW of Quinque to 0.07 mi NNW of Quinque
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.259, -78.406

Several areas of high water were flowing over Stephens Loop and Progress place, causing the 12400 block of Spotswood Trail to be impassable.

Flood, Albemarle

When
September 29, 9:33 PM EST to 11:33 PM EST
Where
Albemarle County, 0.88 mi NE of North Garden to 0.76 mi NE of North Garden
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
37.940, -78.640

A vehicle became stuck in flood waters located near Railroad Bridge and Plank Road near Thomas Dairy Lane. Dispatch reported the water was rising over the hood of a Honda Civic requiring the rescue of three occupants.

Flood, Albemarle

When
September 29, 9:48 PM EST to 11:48 PM EST
Where
Albemarle County, 1.29 mi WSW of Red Hill to 1.75 mi SW of Red Hill
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.960, -78.640

Flooding was reported at the intersection of Plank Road.

Flood, Albemarle

When
September 29, 9:48 PM EST
Where
Albemarle County, 2.72 mi E of Red Hill to 2.9 mi E of Red Hill
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.970, -78.570

Flooding was reported at the intersection Old Lynchburg Road and Dudley Mountain Road.

Flash Flood, Nelson

When
September 29, 11:00 PM EST to September 30, 12:00 AM EST
Where
Nelson County, 1.33 mi SW of Arrington to 1.3 mi SW of Arrington
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.664, -78.934

Walkers Mountain Road was washed out due to water flowing over the road from Brown Creek.

Flash Flood, Nelson

When
September 29, 11:00 PM EST to September 30, 12:00 AM EST
Where
Nelson County, 1.06 mi ENE of Arrington to 1.01 mi ENE of Arrington
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.684, -78.901

The intersection of Cold Storage Lane and Arrington Road was washed out due to flowing water.

Flash Flood, Nelson

When
September 29, 11:00 PM EST to September 30, 12:00 AM EST
Where
Nelson County, 1.69 mi SW of Elma to 1.37 mi NE of Shipman
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.734, -78.824

The intersection of of Craigtown Road and Naked Mountain Road was washed out due to flowing water.

Flash Flood, Nelson

When
September 29, 11:00 PM EST to September 30, 12:00 AM EST
Where
Nelson County, 0.68 mi ESE of Faber to 0.64 mi ESE of Faber
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.826, -78.739

Mill Pond Road was closed due to high flowing water from Cove Creek being out of its banks.

Flood, Nelson

When
September 29, 11:00 PM EST to September 30, 1:00 AM EST
Where
Nelson County, 1.09 mi E of Rockfish to 1 mi E of Rockfish
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
37.800, -78.750

The roadway near the intersection of Rockfish River Road and Laurel Road was flooded.

Flood, Augusta

When
September 30, 1:00 AM EST to 3:00 AM EST
Where
Augusta County, 0.83 mi SW of Brand to 0.89 mi SW of Brand
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.113, -79.012

Jericho Road was closed due to flooding near Christians Creek and Route 250.

Flood, Augusta

When
September 30, 1:00 AM EST to 3:00 AM EST
Where
Augusta County, 1.04 mi WSW of Brand to 1 mi WSW of Brand
Cause
Heavy Rain
Reported by
State Official
Coordinates
38.116, -79.019

Desper Hollow Road was closed near Jefferson Highway due to flooding under a railroad bridge.

Flood, Augusta

When
September 30, 1:09 AM EST to 3:09 AM EST
Where
Augusta County, 0.69 mi S of Stuarts Draft to 1.12 mi W of Lipscomb
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.020, -79.030

Multiple roads were closed due to flooding in Stuarts Draft.

Flood, Albemarle

When
September 30, 1:30 AM EST to 10:45 PM EST
Where
Albemarle County, 2.92 mi SSE of Free Union to 3.17 mi SSE of Free Union
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.130, -78.551

The Mechums River near White Hall rose above flood stage. Water approached homes along Free Union Road.

The water level crested at 22.93 feet at 7:45 AM EST on the 30th.

Flood, Waynesboro (C)

When
September 30, 1:30 AM EST to 9:00 AM EST
Where
Waynesboro (C) County, 0.84 mi NNW of Waynesboro to 1.82 mi NNE of Waynesboro
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.082, -78.884

The South River near Dooms, VA reached minor flood stage of 11 feet. The water level crested at 11.63 feet at 4:30 AM EST on the 30th. Agricultural flooding occurred near the river. Flooding also occurred in the city of Waynesboro to the south.

Flood, Nelson

When
September 30, 6:15 AM EST to 8:15 AM EST
Where
Nelson County, 0.88 mi SW of Faber to 0.69 mi NNE of Rockfish
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.820, -78.760

Rockfish River Road was closed due to flowing water.

Flood, Nelson

When
September 30, 6:15 AM EST to 8:15 AM EST
Where
Nelson County, 1.29 mi WSW of Stage Bridge to 1.54 mi SW of Stage Bridge
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.820, -78.800

Starvale Lane was closed due to high water over the road.

Flood, Augusta

When
September 30, 7:15 AM EST to 3:15 PM EST
Where
Augusta County, 0.54 mi W of Harriston to 0.79 mi W of Harriston
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.220, -78.840

The water level rose above the flood stage of 9.5 feet along the South River at Harrison, cresting at 10.31 feet at 10:30 AM EST on the 30th. The end of Route 770 was flooded.

Flood, Augusta

When
September 30, 7:15 AM EST to 9:15 AM EST
Where
Augusta County, 0.88 mi SE of Mt Meridian to 1.54 mi SSW of Mt Meridian
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.260, -78.860

The Middle River near Grottoes rose above the flood stage of 12 feet, cresting at 14.57 feet at 5:15 PM EST on the 30th. Fields along the river were flooded.

Flood, Rockingham

When
September 30, 1:17 PM EST to 10:00 PM EST
Where
Rockingham County, 2.05 mi NE of Lynnwood to 0.24 mi SW of Rocky Bar
Cause
Heavy Rain / Tropical System
Reported by
River/Stream Gage
Coordinates
38.340, -78.742

The river gauge located on the South Fork of Shenandoah River near Lynnwood reached minor flood stage (16 feet) with crest of 16.7 feet. At 16 feet, lowlands near the river, and low spots of Power Dam Road, begin to flood.

Flood, Page

When
September 30, 8:25 PM EST to 11:59 PM EST
Where
Page County, 0.9 mi WNW of Hamburg to 2.9 mi NNW of Luray
Cause
Heavy Rain / Tropical System
Reported by
River/Stream Gage
Coordinates
38.673, -78.546

The river gauge located on the South Fork Shenandoah River at Luray reached minor flood stage, with the gauge cresting at 15.4 feet. At 14 feet, water covers yards and fields near the river southwest of Luray.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyWarnings in Virginia, September 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1219492, 1208990, 1208991, 1208992, 1208993, 1208985, 1208986, 1208988, 1208989, 1208994, 1208995, 1208996, 1208997, 1208998, 1209000, 1209001, 1209002, 1209003, 1209004, 1219493, 1219494.